Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 8, 2004, 5:33 PM EST for Elkhart County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 5:33 PM EST (22:33 UTC)
- Expired
- May 8, 2004, 6:15 PM EST
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
056 WUUS53 KIWX 082233 SVRIWX INC039-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 532 PM EST SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ELKHART COUNTY IN INDIANA * UNTIL 615 PM EST * AT 532 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BRISTOL...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... VISTULA BRISTOL MIDDLEBURY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. ONE INCH DIAMETER HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4174 8605 4162 8603 4161 8572 4175 8568 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:07 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, May 8, 3:07 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 307 PM EST SAT MAY 8 2004 .SHORT TERM... RAIN SHOWERS AND THUNDERSTORMS STAYED TO OUR NORTH IN MICHIGAN THIS MORNING. A COUPLE STORMS DID DEVELOP IN OUR CWA THIS MORNING BUT WERE SMALL AND SHORT LIVED. OUR CWA HAS BEEN RIGHT ON THE EDGE OF THE CLOUD COVER TODAY. NO STORMS YET IN OUR CWA BUT THE ATMOSPHERE IS UNSTABLE THIS AFTERNOON AND EVENING. THE FRONT WILL HANG AROUND THE AREA TONIGHT AND SUNDAY WITH THE GREATEST CHANCES FOR SHOWERS AND STORMS RIGHT AROUND THE FRONT. SO KEPT THE DECREASING PRECIP CHANCES FROM NORTH TO SOUTH IN OUR CWA TONIGHT AND SUNDAY. THUNDERSTORMS ARE STILL POSSIBLE TONIGHT AND SUNDAY...ESPECIALLY ALONG THE FRONT HOWEVER SPC DID MOVE THE AREA OF SLIGHT RISK FURTHER AWAY FROM US TO THE NORTH ON SUNDAY. POTENTIAL FOR SEVERE STORMS TONIGHT AND TOMORROW IS A LITTLE TRICKY RIGHT NOW. THE CHANCE IS THERE (ATMOSPHERE IS UNSTABLE) BUT IF AND WHEN STORMS START TO POP UP ARE THE QUESTIONS (NOTHING YET). ALSO IT WILL HAVE TO BE WATCHED TONIGHT WHETHER A MCS DEVELOPS OUT TO OUR WEST OR NOT. LOWS AROUND 60 FOR TONIGHT AND HIGHS AROUND 80 FOR TOMORROW ARE STILL LOOKING GOOD. && .LONG TERM... SUNDAY NIGHT THROUGH SATURDAY FRONT SHOULD BE FAR ENOUGH NORTH UNDER HIGHER HEIGHTS ALOFT TO KEEP SUNDAY NIGHT DRY. SHORTWAVE THEN WILL BRING FRONT BACK TOWARD CWA MONDAY INTO TUES WITH THE CHC FOR SHOWERS AND STORMS BEFORE FRONT IS AGAIN SWEPT NORTH BY UPPER TROF MOVING INTO THE PLAINS. DRY AND WARM TUE NIGHT THROUGH WED NIGHT UNDER MEAN RIDGE. COLD FRONT ASSOCIATED WITH PLAINS SYSTEM MOVES CLOSER FOR THURSDAY WITH CHC POPS FOR SHOWERS AND STORMS INTO FRIDAY AS SYSTEM PULLS THROUGH. DRY HIGH PRESSURE FOR SATURDAY. BUMPED UP MAX TEMPS QUITE A BIT ESPECIALLY IN THE NRN CWA MON IN WARM SOUTHWEST FLOW AHEAD OF FRONT. OTHERWISE FEW CHANGES TO TEMPS. && .AVIATION... NO STORMS AS OF YET AT EITHER SBN OR FWA. THE RAIN SHOWERS AND THUNDERSTORMS HAVE BEEN STAYING TO THE NORTH IN MICHIGAN. NORTHERN INDIANA HAS BEEN ON THE EDGE OF THIS CLOUD COVER AND HAS JUST BEEN GETTING SCATTERED TO BROKEN MID TO HIGH LEVEL CLOUDS. THE ATMOSPHERE THIS AFTERNOON AND EVENING WILL BE UNSTABLE SO THE POSSIBILITY OF THUNDERSTORMS IS THERE JUST WHEN AND WHERE ARE THE QUESTIONS SO LEFT VCTS AT SBN AND FWA. THEN JUST EXPECT A LOW VFR CLOUD DECK FOR THE REST OF THE PERIOD. GUIDANCE IS INDICATING LOWER VISIBILITIES TOWARDS LATE TONIGHT/SUNRISE BUT AT THIS EARLY POINT DID NOT LOWER THEM. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, May 8, 5:43 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 543 AM EST SAT MAY 8 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091037- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 543 AM EST SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. THE GREATEST RISK IS ALONG AND NORTH OF ROUTE 30. THE PRIMARY HAZARD WILL BE LARGE HAIL. ISOLATED DAMAGING WIND GUSTS AND A TORNADO ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY. THERE IS AGAIN A SLIGHT CHANCE FOR SEVERE STORMS...MAINLY ALONG AND NORTH OF ROUTE 30 SUNDAY AND MONDAY. ANOTHER CHANCE OF THUNDERSTORMS WILL BE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:53 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 67 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.